Lake Huron, 2020Marine Thunderstorm Wind in Lake Huron, August 17, 2020
August 17, 2020 · NWS APX · 1 event in 1 county or zone
Cool air aloft contributed to shower and thunderstorm development. A few of these storms produced gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cool air aloft contributed to shower and thunderstorm development. A few of these storms produced gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 17, 1:39 PM EST, 1 minute earlier.
Area forecast discussion, Aug 17, 1:39 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
239 PM EDT Mon Aug 17 2020
.UPDATE...
Issued at 1145 AM EDT Mon Aug 17 2020
Morning analysis reveals a large scale ridge/trough pattern across
the CONUS anchored by a strong 600+ DM upper level high over
Nevada/Utah. Subsequent deepening troughiness taking shape across
eastern Canada into the Great Lakes/New England with fairly cool
air diving into the region (core of +1C 850 MB air is lurking
across northern and central Ontario). Upper jet core stretches
from western Ontario down through western Lower Michigan. A couple
of short-wave features of note along the cold side of the upper
jet; one moving through eastern Ontario and second smaller
feature diving southward across Lake Superior.
Radar has been clear for the last hour or two. But, there is a
small shower that has developed in Antrim county recently, within
the developing Cu field across parts of northwest Lower MI and
tip of the mitt. Shapes of things to come I suppose.
12Z APX sounding revealing that ongoing cooling aloft with 700 MB
temps down a few degrees C since last evening and already some
SBCAPE out there early this morning. Continued cooling aloft
through the afternoon in concert with daytime heating and some
modest larger scale forcing via the aforementioned short-
wave...should lead to shower and thunderstorm development through
the afternoon. Overall NW flow and enhanced convergence across NE
Lower Michigan still suggests the best shower/thunderstorm
chances will be across that area and down toward Saginaw Bay,
where RAP13 forecast soundings depict a few to several hundred
J/Kg MLCAPE this afternoon...although I have expanded Pops back
westward just a bit as well.
Severe weather threat: Stronger mid level flow and increased 0-6Km
shear values increase to around 30 to 40 knots this afternoon,
especially across the E/SE part of the CWA. Along with freezing
levels falling below 10K feet and a decent amount of DCAPE, and
localized enhanced low level vorticity along the Huron coast...
beginning to think we may be issuing a few severe thunderstorm
warnings this afternoon although we are still just in general
thunder in SPCs day one outlook.
As a final note, given the ongoing cooling aloft and possibilities
for convection moving out into Lake Huron, I've added waterspouts
to the nearshore zones on Lake Huron. Already seen some reports
of waterspouts near Georgian Bay this morning.
&&
.NEAR TERM...(Today through Tonight)
Issued at 331 AM EDT Mon Aug 17 2020
...Small chances of showers today for some areas...
High Impact Weather Potential...None.
Pattern Synopsis/Forecast...Broad upper level troughing remains over
the Great Lakes region early this morning. Weak short waves continue
to ripple thru the upper level trough...generating spotty showers
and a few embedded hits of thunder. Current short wave over our area
is focusing convective activity across portions of Central and
Southern Lake Michigan and Southern Lower Michigan...with our next
short wave now moving thru Lake Superior where an area of showers
has developed. Closer to home...wx is mainly dry and partly to
mostly clear attm in between these two waves.
As we head into today...a few showers via the Lake Superior wave
will clip portions of Eastern Upper and far Northeast Lower Michigan
early this morning. Wave will then push southward into Northern
Lower Michigan by this afternoon. Lift via this feature combined
with building diurnal instability will kick off some scattered
showers across portions of NE Lower Michigan this afternoon and
early evening. Wave will then push east of our area later this
evening...bringing an end to precip chances for the rest of the
night. Skies will clear as low level ridging builds into the region.
Expect a very pleasant mid August day across the Northwoods...with
afternoon highs warming into the 70s everywhere. Low temps tonight
will cool mainly into the upper 40s and lower 50s.
&&
.SHORT TERM...(Tuesday through Wednesday)
Issued at 331 AM EDT Mon Aug 17 2020
...A Little Cool Tuesday, Warmer Wednesday...
High Impact Weather...None is expected.
Forecast Concerns...Pops late Tuesday night into Wednesday.
An impressive looking upper level ridge will continue to sizzle the
southwestern states while an upper level trough remains centered
across northeastern Canada into the Great Lakes. This setup results
in northwest upper level flow across Michigan. Meanwhile, surface
high pressure is expected to keep northern Michigan rain free into
Tuesday night. A possible short wave moving through the flow will
then bring small chances for showers Wednesday. Temperatures will
only range from the upper 60s to mid 70s Tuesday but then warm into
the mid and upper 70s Wednesday. Lows Tuesday night are expected to
be rather cool with the 40s to around 50 expected forecast area
wide.
.LONG TERM...(Wednesday night through Sunday)
Issued at 331 AM EDT Mon Aug 17 2020
...Warmer with Sporadic Shower Chances...
High Impact Weather...None is expected at this time.
The upper level flow over northern Michigan morphs from troughy to
nearly zonal. Although the extended forecast will include various
slight to low chances of showers and possible storms due to weak
short waves moving through the flow, no prolonged periods of rain
are anticipated. Temperatures are expected to warm to above normal
levels later in the week. The blend then has cooler temperatures
moving in for this weekend but that may turn out to be overdone.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 239 PM EDT Mon Aug 17 2020
Showers and a few thunderstorms will be found across northern
Lower Michigan this afternoon...primarily impacting the APN
terminal site. These end this evening with overall quiet
conditions again tonight. Might see a few more showers pop-up
across NE Lower Michigan on Tuesday, again impacting APN.
Otherwise, VFR weather dominates through Tuesday. Patchy fog is
possible again tonight, but don't have that explicitly in the TAF
forecast at this point. NW gustiness this afternoon into the
evening, with some gusts of 20 to 25 knots.
&&
.MARINE...
Issued at 331 AM EDT Mon Aug 17 2020
Winds and waves will reach SCA criteria today into tonight for some
of our nearshore areas as NW winds increase to 15 to 25 kts. Some
areas will see a few showers...with the best chances mainly during
this afternoon into early evening within our Lake Huron nearshore
areas.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EDT Tuesday for LHZ346>348.
LM...SMALL CRAFT ADVISORY until 6 AM EDT Tuesday for LMZ342-344.
LS...SMALL CRAFT ADVISORY until 6 AM EDT Tuesday for LSZ321-322.
&&
UPDATE...BA
NEAR TERM...MR
SHORT TERM...AS
LONG TERM...AS
AVIATION...BA
MARINE...MR
Hazardous weather outlook, Aug 17, 9:13 AM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1013 AM EDT Mon Aug 17 2020
MIZ016>018-020>036-041-042-086>088-095>099-181000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1013 AM EDT Mon Aug 17 2020
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
There is chance of thunderstorms this afternoon and early evening
across portions of Northeast Lower Michigan. Severe storms are
not expected. However, any storms could produce gusty winds and
small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There are mainly small chances for thunderstorms across parts of the
outlook area Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1013 AM EDT Mon Aug 17 2020
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
There is a chance of thunderstorms this afternoon and early
evening across portions of northern and central Lake Huron.
Severe storms are not expected. However, any storms could produce
gusty winds, small hail and waterspouts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There are mainly small chances for thunderstorms across parts of the
outlook area Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 17, 12:19 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Gaylord MI
119 PM EDT Mon Aug 17 2020
MIZ024-171815-
Alpena-
119 PM EDT Mon Aug 17 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALPENA COUNTY...
At 118 PM EDT, a strong thunderstorm was located over Long Rapids, or
near Lachine, moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alpena, Ossineke, Lachine, Long Rapids, Ossineke Township, Spratt,
Cathro and Devils Lake.
LAT...LON 4502 8337 4502 8338 4498 8336 4495 8338
4495 8332 4488 8371 4513 8388 4521 8374
4521 8363 4501 8331
TIME...MOT...LOC 1718Z 320DEG 19KT 4513 8372
STJSpecial weather statement, Aug 17, 1:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
230 PM EDT Mon Aug 17 2020
MIZ030-171900-
Alcona-
230 PM EDT Mon Aug 17 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALCONA COUNTY...
At 229 PM EDT, a strong thunderstorm was located near Black River, or
7 miles north of Harrisville, moving southeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Harrisville, Lincoln, Spruce, Black River, Harrisville State Park,
Lost Lake Woods, Hubbard Lake and Negwegon State Park.
LAT...LON 4468 8323 4464 8328 4463 8353 4482 8362
4486 8344 4486 8333 4488 8331 4488 8333
4489 8330 4484 8323 4475 8325 4471 8322
TIME...MOT...LOC 1829Z 315DEG 34KT 4477 8332
STJMarine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary
- When
- August 17, 1:40 PM EST
- Where
- Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 1.27 mi NNE of Sturgeon Point
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.726, -83.268
A 43 mph wind gust was measured at Sturgeon Point Light.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, August 17, 2020$200,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, August 17, 2020$35,000 · 52 kt wind · 12 events
- Damaging Winds in Pennsylvania, August 17, 2020$20,000 · 50 kt wind · 3 events
- Damaging Wind in Texas, August 17, 2020$20,000 · 87 kt wind · 1 event
- Damaging Winds and Lightning Strike in Pennsylvania, August 17 to 18, 202050 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 202010 events
- Damaging Winds in Oregon, August 17, 202056 kt wind · 5 events
- Dense Fog in Virginia, August 17, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20204 events
- Wildfire in Montana, August 17 to 31, 20204 events
- Hail and Damaging Winds in North Carolina, August 17, 20201 in hail · 3 events
- Damaging Winds in Virginia, August 17, 2020$4,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918895.